New York, 2006

Lightning Strike in New York, July 5, 2006

July 5, 2006 · NWS OKX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 5, 8:43 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 5, 8:43 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
943 AM EDT WED JUL 5 2006

.NEAR TERM (THIS AFTERNOON AND TONIGHT)...
ZONE UPDATE SENT TO ACCOUNT FOR WIDESPREAD SHOWERS AND EMBEDDED
CONVECTION TRANSLATING WEST TO EAST ACROSS THE NY METRO AREA. POPS
HAVE BEEN UPDATED FROM LIKELY TO CATEGORICAL TO ACCOUNT FOR THE
AREAL COVERAGE. PCPN ASSOCIATED WITH A FRONTAL WAVE BACK OVER EAST
CENTRAL PA IS EXPECTED TO CONTINUE INTO EARLY THIS AFTERNOON WITH A
MOVEMENT TO THE EAST AT 30 KT. THEREAFTER...FRONTAL BOUNDARY REMAINS
STALLED IN THE VICINITY OF SOUTHERN NEW ENGLAND THROUGH THIS EVENING
WITH A CHANCE OF SCT CONVECTION.

RAIN AND CLOUD COVER IS LIKELY TO KEEP TEMPS IN THE MID TO UPPER 70S.

TONIGHT...EXPECT THE FRONT TO START OUT JUST NORTH OF NYC...THEN
MOVE VERY SLOWLY SE OVERNIGHT...WITH THE AFOREMENTIONED SFC WAVE
MOVING FROM THE DELMARVA NE ALONG THE FRONT AND OFFSHORE. WENT WITH
LIKELY POPS FOR LONG ISLAND AND NEW LONDON COUNTY OVERNIGHT...CHANCE
ELSEWHERE. LOCALLY HEAVY RAIN WITH CELL TRAINING WILL BE PRIMARY
CONCERN DURING THIS PERIOD.

COOLER AIRMASS WILL FINALLY BEGIN TO FILTER INTO THE NW ZONES
OVERNIGHT...WHERE LOWS WILL FALL INTO THE UPPER 50S. MID TO UPPER
60S EXPECTED ELSEWHERE.
&&

.SHORT TERM (THURSDAY THROUGH FRIDAY)...
THE FRONT WILL FINALLY MOVE OFFSHORE EARLY THU MORNING. POSSIBLY
SOME SHOWERS LINGERING ACROSS LONG ISLAND AND EASTERN CT IN THE
MORNING...THEN ALL PRECIP SHOULD END BY EARLY AFTERNOON. HIGH
PRESSURE WILL START TO BUILD IN FROM THE WEST AND REMAIN IN CONTROL
THROUGH FRIDAY. SKIES SHOULD CLEAR OUT THU NIGHT AND A MOSTLY SUNNY
DAY IS ON TAP FOR FRI...SOMETHING THAT HAS BEEN RARE RECENTLY.

TEMPS WILL BE A FEW DEGREES BELOW NORMAL THU AND THU NIGHT AS NW
FLOW USHERS IN A DRIER AND RELATIVELY COOL AIRMASS FOR THIS TIME OF
YEAR. TEMPS SHOULD RETURN TO NEAR NORMAL ON FRI.
&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
LOOKS TO BE DRY AND INITIALLY LESS HUMID AT THE START OF THE PERIOD.
THE UPPER TROUGH ALONG THE EASTERN SEABOARD ON FRI SHIFTS OFFSHORE
WITH BUILDING HEIGHTS TO FOLLOW AS THE UPPER RIDGE OVER THE NATIONS
MID SECTION TRANSLATES EWD. A LARGE DOME OF HIGH PRESSURE EAST OF
THE PLAINS STATES WILL BUILD EASTWARD IN TANDEM WITH THE UPPER
RIDGE. THIS WILL RESULT IN A DEEP-LAYERED WNW FLOW INTO SAT. SHORT
WAVE ENERGY RIDING OVER TOP THE UPPER RIDGE BEGINS TO WEAKEN THE
NORTHERN EXTENT OF THE RIDGE AS A COLD FRONT DROPS SOUTHEAST ACROSS
EASTERN CANADA LATE IN THE WEEKEND AND INTO THE NORTHEAST MON AND
TUE. AT THE SAME TIME...SURFACE HIGH PRESSURE MOVES OFFSHORE WITH A
RETURN FLOW RE-ESTABLISHED. THUS... INCREASINGLY HUMID AND LESS
STABLE EARLY NEXT WEEK WITH RAIN CHANCES GRADUALLY INCREASING AS A
COLD FRONT APPROACHES FROM THE NORTHWEST. TEMPERATURES WILL START
OFF NEAR SEASONABLE LEVELS...BUT THEN BEGIN TO WARM THROUGH THE
WEEKEND.
&&

.AVIATION...
WIDESPREAD SHOWERS AND EMBEDDED CONVECTION MOVING ACROSS THE
TERMINAL FORECAST AREA WITH IFR/MVFR CONDITIONS BEING REPORTED IN
THE MODERATE TO OCCASIONALLY HEAVY RAINFALL. THIS WILL CONTINUE
THROUGH 16Z FOR NYC AND THE LOWER HUDSON VALLEY TERMINALS AND UNTIL
AROUND 18Z FOR THE EASTERN TERMINALS. PCPN ASSOCIATED WITH THE
FRONTAL WAVE IS MOVING EAST AT 30 KT WITH THE BACK EDGE MOVING INTO
THE DELAWARE VALLEY. THEREAFTER...EXPECTED MVFR CONDITIONS IN
SCATTERED HAZE AND CONVECTION.

THIS MORNINGS SCENARIO IS A HIGH CONFIDENCE EVENT CONCERNING BOTH
IMPACT TO LOCAL AIRSPACE AND INDIVIDUAL TERMINALS. CONFIDENCE FOR
THIS AFTERNOON AND THIS EVENING LOWERS.
&&

.MARINE...
A COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS SOUTHERN NEW
ENGLAND THIS AFTERNOON AND WILL THEN SLOWLY CROSS THE WATERS LATE
TONIGHT AND EARLY THURSDAY. WE COULD SEE THE WIND DIRECTION BECOME
CHAOTIC AS A WAVE (OR WAVES) OF LOW PRESSURE WILL TRY TO DEVELOP
ALONG THE FRONTAL BOUNDARY OVER THE NEXT 24 HOURS. DEPENDING ON WHEN
OR WHERE...COULD SHIFT WINDS AROUND QUITE A BIT. HOWEVER...THE
PREVAILING DIRECTION SHOULD BE SOUTHWEST TO WEST AND MAGNITUDES
SHOULD REMAIN AROUND 15 KT OR LESS.

FLOW FINALLY SHIFTS OFFSHORE LATE WED NIGHT AND EARLY THU AS HIGH
PRESSURE BUILDS IN TO OUR WEST...AND REMAINS IN CONTROL THROUGH THE
WEEKEND. A GENERALLY LIGHT FLOW WILL PERSIST WITH THE HIGH PRESSURE
NEARBY.

HAVE GENERALLY GONE LOWER THAN WAVEWATCH FOR SEAS. WE MAY SEE THE
SEAS COME UP TO JUST BELOW SMALL CRAFT CRITERIA ANYTIME FROM THIS
AFTERNOON THROUGH LATE THURSDAY. THIS WILL DEPEND ON THE STRENGTH
AND LOCATION OF ANY WAVES THAT DEVELOP ALONG THE FRONTAL BOUNDARY
WHICH WOULD IMPACT THE PRESSURE GRADIENT...AND THE MAGNITUDE OF THE
SOUTHWEST FLOW OUT AHEAD OF THE FRONT.
&&

.HYDROLOGY...
A SLOW MOVING COLD FRONT AND A SERIES OF UPPER DISTURBANCES WILL
PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS WITH A MEAN AREAL QPF
ONE-HALF TO THREE-QUARTERS OF AN INCH. LOCALLY HIGHER AMOUNTS
POSSIBLE WITH ANY EMBEDDED CONVECTION. ANOTHER ROUND OF SIGNIFICANT
AND/OR WIDESPREAD RAINFALL IS POSSIBLE TONIGHT ACROSS LONG ISLAND
AND EXTREME SE CT. TRAINING OF THUNDERSTORMS WILL BE A CONCERN
AS THE FRONTAL BOUNDARY WILL LIE NEARLY PARALLEL TO THE 500-700 HPA
STEERING FLOW. LOCALIZED URBAN/SMALL STREAM FLOODING WILL BE A
POSSIBILITY IN AREAS WHERE TSTMS TRAINING OCCURS.

SHOWERS WILL END ACROSS EASTERN SECTIONS THU MORNING...THEN DRY WX
EXPECTED FOR THU AFTERNOON THROUGH AT LEAST SAT.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

&&

UPDATE...DW
Hazardous weather outlook, Jul 5, 3:12 AM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
412 AM EDT WED JUL 5 2006

CTZ005>012-NJZ006-011-NYZ071>081-060815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON-UNION-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
412 AM EDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS TO PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE
REGION TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL CAUSING FLOODING
OF URBAN AND LOW LYING AREAS WILL BE THE PRIMARY THREAT FROM THIS
ACTIVITY...ESPECIALLY IF THUNDERSTORMS MOVE REPEATEDLY OVER THE
SAME LOCATION.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRIMARILY
THIS AFTERNOON AND EVENING. THE THREATS FROM ANY SEVERE STORMS
THAT MAY DEVELOP THESE STORMS WILL BE STRONG GUSTY WINDS...
DANGEROUS CLOUD TO GROUND LIGHTNING AND POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ330-335-338-350-353-355-060815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
412 AM EDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS TO PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE
REGION TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...PRIMARILY THIS AFTERNOON AND EVENING. THE THREATS
FROM ANY SEVERE STORMS THAT MAY DEVELOP THESE STORMS WILL BE
STRONG GUSTY WINDS... DANGEROUS CLOUD TO GROUND LIGHTNING...
HEAVY DOWNPOURS AND POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NJZ002>005-NYZ067>070-060815-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-ORANGE-PUTNAM-
ROCKLAND-NORTHERN WESTCHESTER-
412 AM EDT WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS TO PRODUCE ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE
REGION TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL CAUSING FLOODING
OF URBAN AND LOW LYING AREAS WILL BE THE PRIMARY THREAT FROM THIS
ACTIVITY...ESPECIALLY IF THUNDERSTORMS MOVE REPEATEDLY OVER THE
SAME LOCATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 5, 7:39 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
839 AM EDT WED JUL 5 2006

NJZ011-051330-
UNION-
839 AM EDT WED JUL 5 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR UNION
COUNTY...

AT 831 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WATCHUNG...OR NEAR NORTH PLAINFIELD...AND
MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.

PW
Special weather statement, Jul 5, 7:59 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
859 AM EDT WED JUL 5 2006

NJZ006-NYZ074>076-051400-
HUDSON-KINGS (BROOKLYN)-QUEENS-RICHMOND (STATEN IS.)-
859 AM EDT WED JUL 5 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
HUDSON...KINGS...QUEENS AND RICHMOND COUNTIES...

AT 854 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TODT HILL...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND POSSIBLE SMALL HAIL ARE EXPECTED WITH
THIS STORM.

PW
Special weather statement, Jul 5, 8:21 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
921 AM EDT WED JUL 5 2006

NYZ076-077-051415-
NASSAU-QUEENS-
921 AM EDT WED JUL 5 2006

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR NASSAU AND
QUEENS COUNTIES...

AT 920 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CANARSIE...OR NEAR CROWN HEIGHTS...AND
MOVING EAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR KENNEDY AIRPORT BY 930 AM.
  NEAR ELMONT BY 935 AM.
  NEAR LYNBROOK BY 940 AM.
  NEAR HEMPSTEAD BY 945 AM.
  NEAR WESTBURY BY 950 AM.
  NEAR LEVITTOWN BY 955 AM.

WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
TORRENTIAL RAIN AND DEADLY LIGHTNING.  STAY INDOORS UNTIL THIS STORM
PASSES.

JST
Special weather statement, Jul 5, 8:54 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
954 AM EDT WED JUL 5 2006

NYZ078-080-051500-
NORTHWEST SUFFOLK-SOUTHWEST SUFFOLK-
954 AM EDT WED JUL 5 2006

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
SUFFOLK COUNTY...

AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEVITTOWN IN NASSAU COUNTY...AND MOVING
EAST AT 30 MPH. THE STORM WILL MOVE INTO EXTREME WESTERN SUFFOLK
COUNTY AROUND 1000 AM.

THIS STORM WILL BE...
  NEAR MELVILLE BY 1005 AM.
  NEAR DEER PARK BY 1015 AM.
  NEAR BRENTWOOD BY 1020 AM.
  NEAR HAUPPAUGE BY 1025 AM.

WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM.

JST

The radar

The Brookhaven radar (KOKX), 17 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Suffolk

When
July 5, 10:00 AM EST
Where
Suffolk County, Bellport
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A 34-year-old man was struck by lightning while erecting a fence at Frank P. Long Intermediate School.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526400.